Alert archive / Oklahoma / Flash Flood Watches in 2009

Flash Flood Watch 9, NWS Tulsa, OK

June 2, 200916 counties in Oklahoma; 4 counties in Arkansas

NWS Tulsa, OK issued this flash flood watch at Jun 2, 2009, 8:50 PM CDT for 16 counties in Oklahoma; 4 counties in Arkansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 8:50 PM CDT (01:50 UTC)
Expired
Jun 3, 2009, 1:02 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 29 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KTSA 030150
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
850 PM CDT TUE JUN 2 2009

ARZ001-002-010-011-OKZ054>070-031000-
/O.NEW.KTSA.FF.A.0009.090603T0150Z-090603T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON-CARROLL-WASHINGTON AR-MADISON-OSAGE-WASHINGTON OK-NOWATA-
CRAIG-OTTAWA-PAWNEE-TULSA-ROGERS-MAYES-DELAWARE-CREEK-OKFUSKEE-
OKMULGEE-WAGONER-CHEROKEE-ADAIR-MUSKOGEE-
INCLUDING THE CITIES OF...ROGERS...BENTONVILLE...BERRYVILLE...
EUREKA SPRINGS...FAYETTEVILLE...SPRINGDALE...HUNTSVILLE...
PAWHUSKA...BARTLESVILLE...NOWATA...VINITA...MIAMI...PAWNEE...
TULSA...CLAREMORE...PRYOR...JAY...BRISTOW...OKEMAH...OKMULGEE...
WAGONER...TAHLEQUAH...STILWELL...MUSKOGEE
850 PM CDT TUE JUN 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARKANSAS AND 
 OKLAHOMA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
 ARKANSAS...BENTON...CARROLL...MADISON AND WASHINGTON. IN 
 OKLAHOMA...ADAIR...CHEROKEE...CRAIG...CREEK...DELAWARE...
 MAYES...MUSKOGEE...NOWATA...OKFUSKEE...OKMULGEE...OSAGE...
 OTTAWA...PAWNEE...ROGERS...TULSA...WAGONER AND WASHINGTON.

* THROUGH WEDNESDAY AFTERNOON

* SHOWERS AND THUNDERSTORMS WILL INCREASE THIS EVENING ACROSS
  NORTHEAST OKLAHOMA AND LATER TONIGHT ACROSS NORTHWEST ARKANSAS
  AS A COLD FRONT SLOWLY MOVES ACROSS THE AREA. WIDESPREAD
  RAINFALL AMOUNTS OF 1 TO 3 INCHES...WITH LOCAL AMOUNTS UP TO 5
  INCHES...CAN BE EXPECTED THROUGH WEDNESDAY MORNING. RAIN WILL
  TAPER OFF ACROSS MOST OF NORTHEAST OKLAHOMA BY EARLY WEDNESDAY
  MORNING...THEN END OVER NORTHWEST ARKANSAS BY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...
KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLASH FLOODING
IS OBSERVED OR IF A WARNING IS ISSUED.

&&

$$
1 follow-up statement
000 
WGUS64 KTSA 030602
FFATSA

FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
102 AM CDT WED JUN 3 2009


ARZ001-002-010-011-OKZ054>070-030715-
/O.CAN.KTSA.FF.A.0009.000000T0000Z-090603T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON-CARROLL-WASHINGTON AR-MADISON-OSAGE-WASHINGTON OK-NOWATA-
CRAIG-OTTAWA-PAWNEE-TULSA-ROGERS-MAYES-DELAWARE-CREEK-OKFUSKEE-
OKMULGEE-WAGONER-CHEROKEE-ADAIR-MUSKOGEE-
INCLUDING THE CITIES OF...ROGERS...BENTONVILLE...BERRYVILLE...
EUREKA SPRINGS...FAYETTEVILLE...SPRINGDALE...HUNTSVILLE...
PAWHUSKA...BARTLESVILLE...NOWATA...VINITA...MIAMI...PAWNEE...
TULSA...CLAREMORE...PRYOR...JAY...BRISTOW...OKEMAH...OKMULGEE...
WAGONER...TAHLEQUAH...STILWELL...MUSKOGEE
102 AM CDT WED JUN 3 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARKANSAS AND
OKLAHOMA HAS BEEN CANCELLED. WHILE AREAS OF SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE NIGHT AND
INTO THE MORNING...FLOODING RAINS ARE NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 6:54 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 2, 6:54 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT TUE JUN 2 2009

...AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE ALONG/NORTH OF COLD
FRONT/OUTFLOW BOUNDARY OVER SOUTHERN KANSAS.  AS THIS BOUNDARY
PUSHES SOUTH INTO THE REGION TONIGHT...THUNDERSTORMS WILL LIKELY
SPREAD INTO NORTHEAST OKLAHOMA BY LATE EVENING.  ADDITIONAL
THUNDERSTORMS MAY DEVELOP FURTHER SOUTH AHEAD OF BOUNDARY ACROSS
SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS SHORTLY AFTER MIDNIGHT.
IFR CONDITIONS WILL LIKELY OCCUR IN THE STRONGER STORMS...PRIMARILY
DUE TO LOWERED VISIBILITIES. SHOWER/THUNDERSTORM ACTIVITY SHOULD
BEGIN TO SHIFT EAST OF THE AREA WEDNESDAY MORNING WITH SLOWLY RISING
CEILINGS IN THE AFTERNOON.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...12
Hazardous weather outlook, Jun 2, 5:09 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT TUE JUN 2 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 PM CDT TUE JUN 2 2009

...HEAVY RAINFALL POSSIBLE TONIGHT THROUGH EARLY WEDNESDAY ...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.

AREA AT GREATEST RISK...NORTH OF INTERSTATE 44.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.

AREA AT GREATEST RISK...NORTH OF INTERSTATE 44.

DISCUSSION...
A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA LATE THIS
AFTERNOON IN A MODERATELY UNSTABLE AIRMASS. WEAK WIND SHEAR WILL
LIMIT THE POTENTIAL FOR ORGANIZED CONVECTION. THUNDERSTORMS WILL
INCREASE LATER THIS EVENING AS A SLOW MOVING COLD FRONT DROPS
SOUTH INTO FAR NORTHEASTERN OKLAHOMA BY MIDNIGHT. WHILE THE THREAT
OF SEVERE WEATHER WILL REMAIN LIMITED...THE POTENTIAL FOR HEAVY
RAIN AND FLASH FLOODING WILL EXIST NEAR THE FRONTAL BOUNDARY
OVERNIGHT ACROSS NORTHEAST OKLAHOMA. THE HEAVY RAIN THREAT WILL
GRADUALLY SHIFT SOUTHEAST AND MAY REACH PORTIONS OF NORTHWEST
ARKANSAS TOWARD MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS ACROSS NORTHEAST OKLAHOMA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF FLASH FLOOD WATCHES AND
WARNINGS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL GRADUALLY PUSH SOUTH WEDNESDAY KEEPING A HEAVY
RAINFALL THREAT ACROSS MAINLY NORTHWEST ARKANSAS AS ONE OR MORE
THUNDERSTORM COMPLEXES WILL LIKELY BE ONGOING EARLY IN THE DAY. AN
UPPER LEVEL RIDGE WILL BRING DRY CONDITIONS LATE IN THE WEEK...
HOWEVER THE PATTERN WILL TRANSITION TO A SOUTHWEST FLOW BY THE
WEEKEND AND PROVIDE LIMITED THUNDERSTORM CHANCES INTO EARLY NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 2, 8:44 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
844 PM CDT TUE JUN 2 2009

OKZ054>057-030245-
CRAIG OK-NOWATA OK-OSAGE OK-WASHINGTON OK-
844 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NOWATA...WASHINGTON AND EASTERN OSAGE

AT 844 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES NORTHEAST OF LENAPAH TO TALLANT...MOVING
SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...NOWATA...DELAWARE...LENAPAH...AVANT...WOLCO...
BARNSDALL...PERSHING...TALLANT...NELAGONEY...OKESA...BARTLESVILLE...
OCHELATA...DEWEY AND HOLLOW.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3693 9517 3645 9608 3658 9640 3700 9561
      3700 9534
TIME...MOT...LOC 0144Z 297DEG 10KT 3698 9549 3659 9620

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:42 PM CDTAreal Flood AdvisoryTSANowata, Osage, Washington63 min
Jun 2, 8:44 PM CDTSpecial Weather StatementTSANowata, Washington61 min
Jun 2, 9:00 PM CDTSpecial Weather StatementTSANowata60 min
Jun 2, 9:35 PM CDTSpecial Weather StatementTSARogers55 min
Jun 2, 11:24 PM CDTSpecial Weather StatementTSAPittsburg66 min
Jun 3, 12:27 AM CDTSpecial Weather StatementTSALatimer, Pittsburg63 min
Jun 3, 12:44 AM CDTFlash Flood WarningTSAPittsburg8 hr
Jun 3, 1:43 AM CDTSpecial Weather StatementTSAPittsburg47 min
Jun 3, 3:07 AM CDTSpecial Weather StatementTSALeFlore53 min
Jun 3, 3:54 AM CDTSpecial Weather StatementTSAChoctaw, Pushmataha51 min
Jun 3, 4:45 AM CDTSpecial Weather StatementTSAChoctaw30 min
Jun 3, 5:00 AM CDTSpecial Weather StatementTSAMcCurtain60 min
Jun 3, 5:12 AM CDTSpecial Weather StatementTSALeFlore48 min
Jun 3, 6:07 AM CDTSpecial Weather StatementTSALeFlore53 min
Jun 3, 3:43 AM CDTSpecial Weather StatementTSASebastian62 min
Jun 3, 6:54 AM CDTSpecial Weather StatementTSASebastian66 min

Nearby

Flash Flood Watches in Oklahoma, 2009Flash Flood Watches in Arkansas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.